Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 96, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 24, 2006, 2:30 PM CDT for Cottonwood County, Murray County, Pipestone County, Minnesota. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 24, 2006, 2:30 PM CDT (19:30 UTC)
- Expired
- Jun 24, 2006, 3:15 PM CDT
- In force
- 45 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Cottonwood County, MN, Murray County, MN, Pipestone County, MN
The radar
The Sioux Falls radar (KFSD), 98 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 2:31 PM CDT | HAIL 0.75 | 5 S Tracy, MN | ALSO GUSTY THUNDERSTORM WINDS |
| Jun 24, 2:49 PM CDT | HAIL 0.88 | Edgerton, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 24, 12:34 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.5 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 92 J/kg
- Mixed-layer CIN
- -159 J/kg
- Mixed-layer LCL
- 1434 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 241931
SVRFSD
MNC033-101-117-242015-
/O.NEW.KFSD.SV.W.0096.060624T1930Z-060624T2015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
230 PM CDT SAT JUN 24 2006
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN COTTONWOOD COUNTY IN SOUTHWEST MINNESOTA
MURRAY COUNTY IN SOUTHWEST MINNESOTA
SOUTHERN PIPESTONE COUNTY IN SOUTHWEST MINNESOTA
* UNTIL 315 PM CDT
* AT 230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 10 MILES NORTH OF DOVRAY TO 5
MILES SOUTHWEST OF WOODSTOCK...OR ALONG A LINE EXTENDING FROM 19
MILES NORTHEAST OF SLAYTON TO 7 MILES EAST OF PIPESTONE...MOVING
SOUTHEAST AT 40 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
EDGERTON...CURRIE AROUND 235 PM CDT...
SLAYTON...DOVRAY...CHANDLER AROUND 240 PM CDT...
WESTBROOK AROUND 245 PM CDT...
JEFFERS...STORDEN AROUND 250 PM CDT...
AT 223 PM CDT...QUARTER SIZE HAIL WAS REPORTED 3 MILES SOUTH OF
TRACY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
SATURDAY EVENING FOR SOUTHWEST MINNESOTA AND EAST CENTRAL SOUTH
DAKOTA.
LAT...LON 4420 9550 4395 9644 4385 9632 4392 9527
4419 9511
$$
RSR3 follow-up statements
000
WWUS53 KFSD 241954
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
252 PM CDT SAT JUN 24 2006
MNC033-101-117-242015-
/O.CON.KFSD.SV.W.0096.000000T0000Z-060624T2015Z/
PIPESTONE MN-MURRAY MN-COTTONWOOD MN-
252 PM CDT SAT JUN 24 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR WESTERN COTTONWOOD...MURRAY AND SOUTHERN PIPESTONE COUNTIES...
AT 252 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 4 MILES NORTHEAST OF
WESTBROOK TO 6 MILES EAST OF EDGERTON...OR ALONG A LINE EXTENDING
FROM 19 MILES EAST OF SLAYTON TO 16 MILES SOUTHWEST OF SLAYTON...
MOVING SOUTHEAST AT 40 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
JEFFERS AROUND 300 PM CDT...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
SATURDAY EVENING FOR SOUTHWEST MINNESOTA AND EAST CENTRAL SOUTH
DAKOTA.
AT 249 PM CDT...NICKEL SIZE HAIL WAS REPORTED NEAR EDGERTON.
LAT...LON 4420 9550 4395 9644 4385 9632 4392 9527
4419 9511
$$
RSR000 WWUS53 KFSD 242005 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 304 PM CDT SAT JUN 24 2006 MNC117-242014- /O.CAN.KFSD.SV.W.0096.000000T0000Z-060624T2015Z/ PIPESTONE MN- 304 PM CDT SAT JUN 24 2006 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN PIPESTONE COUNTY IS CANCELLED... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SATURDAY EVENING FOR SOUTHWEST MINNESOTA AND EAST CENTRAL SOUTH DAKOTA. LAT...LON 4409 9572 4386 9598 4386 9518 4419 9511 $$ MNC033-101-242015- /O.CON.KFSD.SV.W.0096.000000T0000Z-060624T2015Z/ MURRAY MN-COTTONWOOD MN- 304 PM CDT SAT JUN 24 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT FOR WESTERN COTTONWOOD AND SOUTHERN MURRAY COUNTIES... AT 304 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE OF PRODUCING DIME SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM STORDEN TO 10 MILES SOUTHWEST OF IONA...OR ALONG A LINE EXTENDING FROM 13 MILES NORTHWEST OF WINDOM TO 15 MILES SOUTHWEST OF SLAYTON...MOVING SOUTHEAST AT 40 MPH. THE WARNING HAS BEEN CANCELLED IN NORTHERN MURRAY COUNTY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SATURDAY EVENING FOR SOUTHWEST MINNESOTA AND EAST CENTRAL SOUTH DAKOTA. LAT...LON 4409 9572 4386 9598 4386 9518 4419 9511 $$ RSR
000 WWUS53 KFSD 242016 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 315 PM CDT SAT JUN 24 2006 MNC033-101-242025- /O.EXP.KFSD.SV.W.0096.000000T0000Z-060624T2015Z/ MURRAY MN-COTTONWOOD MN- 315 PM CDT SAT JUN 24 2006 ...THE SEVERE THUNDERSTORM WARNING FOR WESTERN COTTONWOOD AND SOUTHERN MURRAY COUNTIES EXPIRED AT 315 PM CDT... THE STORM IS NO LONGER SEVERE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SATURDAY EVENING FOR SOUTHWEST MINNESOTA AND EAST CENTRAL SOUTH DAKOTA. LAT...LON 4409 9572 4386 9598 4386 9518 4419 9511 $$ RSR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 10:15 AM CDT, 4 hours 15 minutes earlier.
Area forecast discussion, Jun 24, 10:15 AM CDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1015 AM CDT SAT JUN 24 2006 .DISCUSSION... BTWN NWLY FLOW WAVES THIS MRNG WITH CONSIDERABLE SUNSHINE BUT STILL GOOD SFC DEWPOINTS...WHICH WILL HELP ATMOS DESTABILIZE QUITE WELL THIS AFTN. ALREADY LINE OF TSTMS IN NERN SD ASSCD WITH STG UPR WAVE WHICH WILL MOVE SEWD INTO NRN CWA THIS AFTN AND SRN CWA THIS EVE. WILL ADD SLGT CHC SVR TO SWRN MN IN HWO FOR THE AFTN AS MID LVLS WILL BE QUITE COOL IN THIS AREA WITH APPROACHING TROF. SOME HAILERS WILL BE QUITE PSBL IN CWA...ESP ALG AND EAST OF I29 IN THE AFTN AND EVE HOURS. MIGHT NOT BE QUITE AS WARM AS PREV FCST WITH RAIN COOLED GROUND AND INCRG AFTN CLDS AND SCT SHWRS/TSTMS. WILL BEEF UP POPS TO AT LEAST 50 IN NERN CWA THIS AFTN. RYRHOLM && .PREV DISCUSSION... MESSY FCST THRU TONIGHT ACRS CWA. SERIES OF S/WS WL MOVE SEWD ACRS CWA TODAY AND TONIGHT. WEAK FNT WL MOVE THRU CWA TODAY AND WL PBLY HANG UP ACRS NW IA THIS AFTN AND WAIT FOR NEXT S/W TO PUSH IT THRU LATE AFTN/EVE. WITH BNDRYS ACRS CWA AND WITH S/WS MOVG SEWD ACRS CWA...SHUD BECOME UNSTABLE THIS AFTN TO PRODUCE SCT TRW. TWO AREAS OF CONCERN WITH THE FIRST OVER NW IA SE OF A SUX-SPW LINE. THIS IS AREA WITH MOST UNSTABLE AIR...AND IF TRW CAN REFIRE THIS AFTN...THERE CUD BE A FEW SVR STORMS WITH HAIL THE MAIN THREAT INTO EARLY EVE. SECOND AREA THIS AFTN WL BE ACRS NW CWA AS NEXT S/W DROPS SEWD INTO ECNTRL SD BY EVE. COLDER AIR ALOFT WITH THIS S/W AND WITH AIRMASS MIXING OUT AHEAD OF S/W CUD AGAIN SEE ISOLD SVR STORMS WITH HAIL THE MAIN THREAT. MODELS NOT HANDLING A WEAK S/W OVR WRN ND INTO NW SD ATTM VRY WELL AND THIS CUD BRING AN ISOLD TRW INTO NW CWA AS EARLY AS MID TO LATE MORN. FOR TONIGHT...WITH MAIN S/W DROPPING SEWD ACRS CWA...WUD EXPECT TRW THAT DEVELOP OVR NWRN CWA THIS AFTN...TO CONT TO HOLD TOGETHER AND SPREAD SEWD DUING THE EVE. ANY SVR WX POT SHUD DECREASE QUICKLY IN THE EVE HOURS AS DAYTIME HEATING WANES. STILL S/W STG ENUF TO CONT CHC OF TRW THRU AT LEAST 06Z BEFORE GRADUALLY ENDING FM THE NW. NW FLOW ALOFT WL BRING COOLER AIR INTO CWA TONIGHT AND SUN. BRIEF WARMUP MON AHEAD OF NEXT S/W WITH NWLY FLOW ALOFT AND COOLER TEMPS TUES INTO THU AS UPPER LOW STETTLES OVR THE GREAT LAKES REGION. CUD SEE A FEW TRW ACRS ERN CWA TUES AFTN AND EVE AND PSBLY WED AS COLDER AIR ALOFT SHUD CREATE DECENT LAPSE RATES BY AFTN. && .AVIATION... SCT TSTMS SHOULD DVLP FM N TO S OVR CWA BTWN 2 PM AND 4 PM THIS AFTN BRINGING BRF MVFR CIGS AND VSBYS...WITH THE LOWEST CX EAST OF I29. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE MN...NONE IA...NONE NE...NONE &&
Hazardous weather outlook, Jun 24, 10:43 AM CDT, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1043 AM CDT SAT JUN 24 2006 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-251200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1043 AM CDT SAT JUN 24 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A FAIRLY STRONG UPPER LEVEL TROUGH WILL MOVE SOUTHEAST OVER THE AREA LATER THIS AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP FROM NORTH TO SOUTH OVER THE AREA BETWEEN 1 PM AND 5 PM AND MOSTLY MOVE SOUTHEAST OF THE AREA BY MIDNIGHT. A FEW STORMS COULD PRODUCE HAIL UP TO NICKEL SIZE...ESPECIALLY NORTHEAST OF LINE FROM DESMET TO SIOUX FALLS TO SIOUX CITY...WITH GENERALLY PEA TO MARBLE SIZE EXPECTED SOUTHWEST OF THIS LINE. SOME WIND GUSTS TO 50 MPH WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 2 PM NORTH OF INTERSTATE 90 AND EAST OF INTERSTATE 29. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. RSR
In the hours before
Local storm report, Jun 24, 1:50 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
150 PM CDT SAT JUN 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM HAIL 2 NE SINAI 44.27N 97.01W
06/24/2006 E0.75 INCH BROOKINGS SD PUBLIC
0143 PM HAIL TYLER 44.28N 96.14W
06/24/2006 E1.00 INCH LINCOLN MN PUBLIC
&&
BUSSLocal storm report, Jun 24, 2:01 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
201 PM CDT SAT JUN 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0156 PM HAIL RUSSELL 44.32N 95.95W
06/24/2006 E0.88 INCH LYON MN PUBLIC
0154 PM HAIL MARSHALL 44.45N 95.79W
06/24/2006 E0.75 INCH LYON MN LAW ENFORCEMENT
0158 PM HAIL 4 NE FLANDREAU 44.09N 96.54W
06/24/2006 E0.88 INCH MOODY SD PUBLIC
&&
BUSSLocal storm report, Jun 24, 2:18 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
218 PM CDT SAT JUN 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HAIL 4 NW HOLLAND 44.13N 96.25W
06/24/2006 E1.00 INCH PIPESTONE MN TRAINED SPOTTER
&&
KWEISSERLocal storm report, Jun 24, 2:22 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
222 PM CDT SAT JUN 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0213 PM HAIL 1 N BALATON 44.25N 95.87W
06/24/2006 E0.88 INCH LYON MN LAW ENFORCEMENT
0204 PM HAIL 11 N PIPESTONE 44.16N 96.31W
06/24/2006 E0.88 INCH PIPESTONE MN TRAINED SPOTTER
0217 PM HAIL PIPESTONE 44.00N 96.31W
06/24/2006 E0.75 INCH PIPESTONE MN LAW ENFORCEMENT
&&
BUSSLocal storm report, Jun 24, 2:26 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
226 PM CDT SAT JUN 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0223 PM HAIL 3 S TRACY 44.19N 95.62W
06/24/2006 E1.00 INCH MURRAY MN TRAINED SPOTTER
&&
KWEISSERThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 12:52 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln | 38 min |
| Jun 24, 1:15 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln | 45 min |
| Jun 24, 1:26 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 49 min |
| Jun 24, 2:00 PM CDT | Severe Thunderstorm Warning | FSD | Murray, Pipestone | 30 min |
| Jun 24, 2:36 PM CDT | Severe Thunderstorm Warning | FSD | Nobles, Rock | 39 min |
| Jun 24, 3:22 PM CDT | Severe Thunderstorm Warning | FSD | Rock | 38 min |
| Jun 24, 3:49 PM CDT | Severe Thunderstorm Warning | FSD | Nobles | 41 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.